Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 48, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 7, 2008, 3:14 PM MDT for Harding County, Union County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2008, 3:14 PM MDT (21:14 UTC)
- Expired
- Aug 7, 2008, 5:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harding County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 160 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 3:30 PM MDT | FLASH FLOOD | 3 N Amistad, NM | 6 TO 12 INCHES OF WATER OVER HIGHWAY 402. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 821 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KABQ 072114
FFWABQ
NMC021-059-072315-
/O.NEW.KABQ.FF.W.0048.080807T2114Z-080807T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 PM MDT THU AUG 7 2008
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME EAST CENTRAL HARDING COUNTY IN NORTHEAST NEW MEXICO
SOUTHEASTERN UNION COUNTY IN NORTHEAST NEW MEXICO
* UNTIL 515 PM MDT
* AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS NEAR AMISTAD. THE STORMS WERE
DRIFTING SLOWLY SOUTH. NEARLY TWO INCHES OF RAIN HAS ALREADY BEEN
REPORTED NORTH OF AMISTAD. ANOTHER 1 TO 2 INCHES COULD FALL
THROUGH 515 PM MDT. ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN
BECOME RAGING CURRENTS IN A MATTER OF MINUTES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA TAKE IMMEDIATE PRECAUTIONS TO PROTECT
LIFE AND PROPERTY.
LAT...LON 3618 10337 3624 10316 3611 10304 3576 10303
3576 10340
$$
402 follow-up statements
000
WGUS75 KABQ 072210
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
410 PM MDT THU AUG 7 2008
NMC021-059-072315-
/O.CON.KABQ.FF.W.0048.000000T0000Z-080807T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARDING-UNION-
410 PM MDT THU AUG 7 2008
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
SOUTHEASTERN UNION AND EXTREME EAST CENTRAL HARDING COUNTIES...
AT 407 PM MDT...THE PUBLIC REPORTED FLASH FLOODING ON STATE ROAD
402 3 MILES NORTH OF AMISTAD...AND ON COUNTY ROADS 2 MILES EAST OF
AMISTAD. RAIN WILL CONTINUE IN THE WARNING AREA THROUGH 500 PM...
CONTINUING THE THREAT FOR ADDITIONAL FLASH FLOODING.
LOCATIONS IMPACTED INCLUDE...
AMISTAD AND SEDAN...
ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES. KNOW WHERE HIGHER GROUND IS LOCATED.
LAT...LON 3618 10337 3624 10316 3611 10304 3576 10303
3576 10340
$$
40000
WGUS75 KABQ 072310
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
510 PM MDT THU AUG 7 2008
NMC021-059-072320-
/O.EXP.KABQ.FF.W.0048.000000T0000Z-080807T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARDING-UNION-
510 PM MDT THU AUG 7 2008
...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR SOUTHEASTERN
UNION AND EXTREME EAST CENTRAL HARDING COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 3618 10337 3624 10316 3611 10304 3576 10303
3576 10340
$$
40What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:10 PM MDT, 4 minutes earlier.
Area forecast discussion, Aug 7, 3:10 PM MDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 310 PM MDT THU AUG 7 2008 .DISCUSSION... POTENTIAL FOR HEAVY RAIN WILL BE THE MAIN CONCERN TODAY AND TOMORROW. COLD FRONT DRAPING ACROSS NORTHEAST NM FROM THE EAST SLOPES OF THE SANGRES TO NEAR BUEYEROS WILL BE THE MAIN FOCUS FOR HEAVY RAIN THIS AFTERNOON AND TONIGHT. THE FRONT HAS STALLED...RESULTED IN LITTLE TO NO STORM MOVEMENT. SOME OF THESE AREAS...NAMELY FROM NEAR MOSQUERO TO GLADSTONE...HAS HAD QUITE A BIT OF RAIN IN RECENT DAYS...THUS SHOULD STORMS CONTINUE TO TRAIN OVER THIS SAME AREA...FLOODING WILL BECOME A BIGGER CONCERN. AS STORMS AND OUTFLOW BOUNDARIES COLLIDE...AN MCS SHOULD FORM ALLOWING STORMS TO CONTINUE INTO THE NIGHTTIME HOURS. THOUGH THE GREATEST CONCERN FOR HEAVY RAIN WILL BE ACROSS NORTHEAST NM THIS AFTERNOON AND TONIGHT...STORMS THAT HAVE FORMED ALONG THE HIGHER TERRAIN OF CENTRAL AND WESTERN NM WILL ALSO HAVE THE POTENTIAL FOR HEAVY RAIN...THOUGH THESE STORMS MAY NOT BE AS WIDESPREAD. WITH ABUNDANT CONVECTION ACROSS THE EAST...ALSO EXPECT AN EAST CANYON WIND INTO ABQ TONIGHT. ACTIVITY ACROSS THE EASTERN PLAINS TOMORROW WILL LARGELY DEPEND ON THE ACTIVITY TONIGHT. STORMS ARE EXPECTED TO LINGER AND/OR REDEVELOP DURING THE AFTERNOON...BUT INTENSITY AND COVERAGE WILL DEPEND ON CLOUD DEBRIS FROM TONIGHTS STORMS. THE FOCUS WILL LARGELY BE ANY RESIDUAL OUTFLOW BOUNDARIES. HAVE RAISED TEMPERATURES A FEW DEGREES ACROSS THE NORTHEAST IN ANTICIPATION OF CLOUD COVER TONIGHT...AND HAVE KEPT TEMPS AT OR BELOW THE LOWEST GUIDANCE FOR TOMORROW. ANOTHER SHORTWAVE WILL ROUND THE UPPER HIGH ON SATURDAY...WHICH WILL SEND ANOTHER BACK DOOR COLD FRONT INTO THE EASTERN PLAINS ON SUNDAY. THE ECMWF IS MORE BULLISH WITH QPF THAN THE 12Z GFS OR NAM...BUT 18Z NAM SEEMS TO BE CATCHING UP WITH THE EURO. THUS...HAVE OPTED TO INCREASE POPS INTO THE CHANCE CATEGORY ACROSS THE NORTHEAST...BUT FRONTAL TIMING MAY STILL BE QUESTIONABLE. MODELS ALSO SUGGESTING ONE OR MORE SECONDARY COLD FRONTS ACROSS THE NORTHEAST EARLY IN THE WEEK. OTHERWISE...RESIDUAL MOISTURE ACROSS NM WILL STILL ALLOW FOR TERRAIN INDUCED SHOWERS AND THUNDERSTORMS. 34 && .AVIATION... MESSY NEXT 24 HOURS AS EXPECT MANY OF THE TERMINAL SITES TO EXPERIENCE THUNDERSTORMS PRODUCING MVFR AND SHORT DURATION IFR CONDITIONS. MAINLY DUE TO HEAVY RAIN AND SUBSEQUENT LOW CLOUDS ASSOCIATED WITH THUNDER CELLS. EASTERN AREAS...INCLUDING TCC AND LVS WILL ESPECIALLY GET HIT HARD WITH HEAVY RAIN. PERSISTENT LOW CLOUDS DUE TO ANTECEDENT MOIST CONDITIONS OVERNIGHT IS HIGHLY POSSIBLE. PERHAPS EVEN SOME LOCALIZED FOG DVLP LATER TONIGHT ACROSS PORTIONS OF THE NORTHEAST AND EAST CENTRAL AREAS. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER... HIGHER HUMIDITY THROUGH AT LEAST SUNDAY WITH THE FLOW OVERHEAD REMAINING STAGNANT AND NOT ALLOWING DRY AIR PENETRATION FROM THE WEST. WETTING RAIN WILL REMAIN A POSSIBILITY ACROSS THE WHOLE FORECAST AREA AS THE SUBTROPICAL HIGH REMAINS NEAR OR OVER NEW MEXICO. SOME DRYING EXPECTED SOMETIME NEXT WEEK BUT UNSURE OF EXACT TIMING AS THE LONG RANGE MODELS VARY IN THEIR SOLUTIONS. REGARDLESS...EXPECT A DOWNTURN IN WETTING RAIN POTENTIAL AS WELL AS A LOWERING TREND IN HUMIDITY. 50 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 63 89 62 91 / 30 20 20 20 GALLUP.......................... 57 85 58 84 / 30 30 30 30 GRANTS.......................... 56 84 56 85 / 30 30 30 30 GLENWOOD........................ 61 90 62 88 / 30 40 40 30 CHAMA........................... 47 78 47 80 / 50 40 30 30 LOS ALAMOS...................... 56 79 55 84 / 40 30 30 30 RED RIVER....................... 45 69 44 75 / 70 60 30 40 TAOS............................ 54 80 51 85 / 50 40 20 30 SANTA FE........................ 59 81 58 85 / 40 40 30 30 SANTA FE AIRPORT................ 60 82 58 86 / 40 30 30 20 ESPANOLA........................ 58 84 57 90 / 30 30 30 30 ALBUQUERQUE HEIGHTS............. 67 86 67 88 / 40 30 30 20 ALBUQUERQUE VALLEY.............. 66 87 66 90 / 30 30 30 20 ALBUQUERQUE FOOTHILLS........... 62 85 62 87 / 40 30 30 30 ALBUQUERQUE WEST MESA........... 64 89 65 90 / 30 30 30 20 SOCORRO......................... 64 90 64 89 / 20 30 30 20 SANDIA PARK/CEDAR CREST......... 53 78 52 81 / 40 30 30 30 MORIARTY/ESTANCIA............... 56 81 57 85 / 40 40 30 30 CARRIZOZO....................... 59 86 61 86 / 20 30 20 20 RUIDOSO......................... 54 75 54 80 / 20 40 20 30 RATON........................... 57 80 54 85 / 80 50 30 30 LAS VEGAS....................... 56 75 54 83 / 70 50 30 30 ROY............................. 60 79 60 84 / 70 40 30 30 CLAYTON......................... 60 80 61 86 / 80 60 30 30 SANTA ROSA...................... 62 84 61 89 / 50 30 20 20 TUCUMCARI....................... 66 84 65 94 / 60 30 20 20 FORT SUMNER..................... 66 86 65 93 / 40 30 20 20 CLOVIS.......................... 64 85 66 93 / 40 30 20 20 PORTALES........................ 66 87 66 93 / 30 30 20 20 ROSWELL......................... 69 89 69 94 / 20 20 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 34/50
Hazardous weather outlook, Aug 7, 5:49 AM MDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 549 AM MDT THU AUG 7 2008 NMZ001>021-026-081200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 549 AM MDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL LATE THIS AFTERNOON AND THIS EVENING OVER MUCH OF NORTHEASTERN...CENTRAL...AND WESTERN NEW MEXICO...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE EARLY FRIDAY AND INTO THE EVENING OVER MUCH OF NORTHEASTERN...CENTRAL...AND WESTERN NEW MEXICO...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. THUNDERSTORMS ARE THEN EXPECTED TO GRADUALLY DECREASE IN COVERAGE EACH DAY THROUGH THE WEEKEND AND INTO NEXT WEEK. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD CONTACT THE NATIONAL WEATHER SERVICE TO REPORT FLASH FLOODING OR TORRENTIAL RAINFALL. SPOTTERS ARE ALSO ENCOURAGED TO REPORT MEASURED RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE WEB SITE OR BY CALLING 1.888.386.7637. 52
In the hours before
Local storm report, Aug 7, 9:25 AM MDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
925 AM MDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 22 S SHIPROCK 36.47N 108.70W
08/06/2008 SAN JUAN NM EMERGENCY MNGR
FLOODING HALF MILE STRETCH ALONG HWY 491 AT JUNCTION OF
NAVAJO RT 34 NEAR LITTLE WATER.VEHICLES WERE STOPPED. ONE
VEHICLE GOT STUCK AND NEEDED TO BE PULLED OUT. FLOODING
OCCURRED BETWEEN 10 PM AND MIDNIGHT.
&&
50The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:05 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 115 min |
| Aug 6, 6:25 PM MDT | Flash Flood Warning | ABQ | Cibola, McKinley | 2 hr |
| Aug 6, 6:32 PM MDT | Flash Flood Warning | ABQ | McKinley | 118 min |
| Aug 6, 8:01 PM MDT | Flash Flood Warning | ABQ | San Juan | 119 min |
| Aug 6, 8:41 PM MDT | Areal Flood Advisory | ABQ | Harding, San Miguel, Union | 109 min |
| Aug 6, 9:58 PM MDT | Flash Flood Warning | ABQ | San Juan | 2 hr |
| Aug 7, 12:51 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola, Socorro | 114 min |
| Aug 7, 1:03 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora, San Miguel, Santa Fe, Taos | 117 min |
| Aug 7, 1:47 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel, Union | 3 hr |
| Aug 7, 2:36 PM MDT | Areal Flood Advisory | ABQ | Cibola, Socorro, Valencia | 114 min |
| Aug 7, 2:57 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora, San Miguel, Union | 3 hr |
| Aug 7, 3:45 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 2 hr |
| Aug 7, 4:24 PM MDT | Flash Flood Warning | ABQ | Colfax, Mora, San Miguel | 111 min |
| Aug 7, 4:50 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 85 min |
| Aug 7, 4:52 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 113 min |
| Aug 7, 4:57 PM MDT | Areal Flood Advisory | ABQ | Quay | 2 hr |
| Aug 7, 5:14 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 91 min |
| Aug 7, 5:48 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 117 min |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.